Axisymmetric viscous gravity currents flowing over a porous medium

Spannuth, M.J. and Neufeld, J. A. and Wettlaufer, J.S. and Worster, M.G. (2009) Axisymmetric viscous gravity currents flowing over a porous medium. Journal of Fluid Mechanics, 622. pp. 135-144. ISSN 00221120 DOI 10.1017/S0022112008005223

[img] PDF
jan_jfl_622_.pdf
Restricted to Registered users only

Download (252kB)

Abstract

We study the axisymmetric propagation of a viscous gravity current over a deep porous medium into which it also drains. A model for the propagation and drainage of the current is developed and solved numerically in the case of constant input from a point source. In this case, a steady state is possible in which drainage balances the input, and we present analytical expressions for the resulting steady profile and radial extent. We demonstrate good agreement between our experiments, which use a bed of vertically aligned tubes as the porous medium, and the theoretically predicted evolution and steady state. However, analogous experiments using glass beads as the porous medium exhibit a variety of unexpected behaviours, including overshoot of the steady-state radius and subsequent retreat, thus highlighting the importance of the porous medium geometry and permeability structure in these systems.

Item Type: Article
Uncontrolled Keywords: NIL AREP
Subjects: 99 - Other
Divisions: 99 - Other
Journal or Publication Title: Journal of Fluid Mechanics
Volume: 622
Page Range: pp. 135-144
Identification Number: 10.1017/S0022112008005223
Depositing User: Sarah Humbert
Date Deposited: 05 Dec 2011 17:05
Last Modified: 23 Jul 2013 10:02
URI: http://eprints.esc.cam.ac.uk/id/eprint/2265

Actions (login required)

View Item View Item

About cookies